Journal of palliative medicine | 4 Jul 2012
T Shinjo and M Okada
Abstract “Death rattle” is a term used to describe the noisy sound produced by dying patients caused by the oscillatory movements of secretions in the upper airways. Antimuscarinic drugs, including atropine, scopolamine (hyoscine hydrobromide), hyoscine butylbromide, and glycopyrronium, have been used to diminish the noisy sound by reducing airway secretions. We report on the effectiveness of sublingual atropine eyedrops in alleviating death rattle in a terminal cancer patient. We present a 58-year-old man with pancreatic cancer who was admitted to our hospital because of severe dyspnea, cough, and death rattle with excessive bronchial secretion as a result of multiple lung metastases. We administered 1% atropine eyedrops sublingually to obviate the need for subcutaneous infusions and to prevent somnolence. On the basis of our experience, we conclude that atropine eyedrops, administered sublingually for distressing upper respiratory secretions, may be an effective alternative to the injection of antimuscarinic drugs, or as an option when other antimuscarinic formulations are not available.
* Data courtesy of Altmetric.com